To the Editor:
Recently, Chemali et al. 1showed that psychostimulants can accelerate the emergence from propofol anesthesia as evidenced by a faster recovery of the righting reflex and by signs of electroencephalogram activation after the injection of methylphenidate during propofol infusion. The authors believe that methylphenidate can be safely used in a clinical setting to facilitate the awakening from prolonged propofol anesthesia or in patients overly sedated by propofol. In our view, the use of psychostimulants such as methylphenidate as emergence drugs may lead to undesirable consequences, especially in the abovementioned subsets of patients.
It has been recently suggested that sequential activation of consciousness, connectedness to the environment, and responsiveness may be prerequisites for the smooth and uneventful emergence from anesthesia.2Switching on the connectedness or responsiveness before the consciousness is fully recovered from the effect of GABAergic drugs may be a cause of cognitive dysfunction or even delirium on emergence.2,3Although connectedness to external stimuli is likely to rely on norepinephrinergic signaling,4responsiveness probably requires the engagement of the basal ganglia and is subject to dopaminergic modulation in the striatum.5Methylphenidate can increase extracellular levels of both norepinephrine and dopamine in cortical and subcortical areas.6–9We believe that administering methylphenidate during propofol infusion or immediately after its termination and before the anesthetic is eliminated and consciousness sufficiently restored would interrupt the natural sequential switching-on of consciousness–connectedness–responsiveness and may result in postoperative cognitive dysfunction.
We also suspect that accelerated emergence in otherwise uncomplicated anesthesia cases may be unpleasant, similar to sudden and forced awakening from sleep.10The authors themselves noticed that the electroencephalogram pattern after methylphenidate injection during propofol infusion was not exactly a return to a normal awake state: rather, the electroencephalogram showed signs of overactivation.1Administration of methylphenidate at doses comparable to those used in this study causes an increase in locomotion in rats.11,12If the authors had examined the behavior of rats awakened from anesthesia by methylphenidate and compared it with that of animals allowed to naturally awaken from propofol, they would probably have found increased locomotor activity in the former group. The human equivalent of rat hyperlocomotion may be restlessness and agitation, both of which are undesirable and can complicate the postoperative period.
Finally, many stimulant drugs with a dopaminergic mechanism of action, including methylphenidate, lead to the so-called rebound hypersomnolence, evidenced by a period of enhanced compensatory sleep after drug-induced waking.13,14For methylphenidate, rebound hypersomnolence occurs at about 3 h after its intraperitoneal administration in rats.14It is unclear whether this phenomenon could be potentiated by residual sedation after propofol anesthesia. However, such potentiation is likely to occur and may have detrimental effects in overly sedated patients and, therefore, should be examined before the drug is used in humans.
In conclusion, the results of the study by Chemali et al . certainly enrich our knowledge about the mechanisms of anesthesia and prepare us for possible drug interactions in patients on methylphenidate scheduled for surgery. However, before proceeding to examine the ability of methylphenidate to accelerate the emergence from propofol anesthesia in patients, especially in those with increased drug-induced GABAergic tone, it seems prudent to investigate the effects of methylphenidate on postanesthetic cognitive function in animals. Meanwhile, we can still rely on the natural emergence from anesthesia caused by physiologic elimination of the anesthetic drug. Fortunately, with the ever-improving pharmacokinetic profiles of modern anesthetic drugs, we do not have to wait too long.
*Niigata University Graduate School of Medical and Dental Sciences, Niigata, Japan. firstname.lastname@example.org